Alert archive / New York / Frost Advisories in 2025

Frost Advisory 6, NWS Buffalo, NY

September 19, 2025Jefferson County, Lewis County, New York

NWS Buffalo, NY issued this frost advisory at Sep 19, 2025, 12:53 AM EDT for Jefferson County, Lewis County, New York. It took effect at Sep 20, 2025, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2025, 12:53 AM EDT (04:53 UTC)
In effect from
Sep 20, 2025, 2:00 AM EDT
Expired
Sep 20, 2025, 8:00 AM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY

The radar

The Ft Drum radar (KTYX), 16 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2025-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2025-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS71 KBUF 190453
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1253 AM EDT Fri Sep 19 2025

NYZ007-008-192100-
/O.NEW.KBUF.FR.Y.0006.250920T0600Z-250920T1200Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
1253 AM EDT Fri Sep 19 2025

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...

* WHAT...Temperatures in the lower to mid 30s will result in frost 
  formation.

* WHERE...Jefferson and Lewis Counties.

* WHEN...From 2 AM to 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JJR
3 follow-up statements
269 
WWUS71 KBUF 191756
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
156 PM EDT Fri Sep 19 2025

NYZ007-008-201200-
/O.CON.KBUF.FR.Y.0006.250920T0600Z-250920T1200Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
156 PM EDT Fri Sep 19 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...

* WHAT...Temperatures in the lower to mid 30s will result in frost 
  formation.

* WHERE...Jefferson and Lewis Counties.

* WHEN...From 2 AM to 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

DRT
656 
WWUS71 KBUF 200531
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
131 AM EDT Sat Sep 20 2025

NYZ007-008-201345-
/O.NEW.KBUF.FR.Y.0007.250921T0400Z-250921T1200Z/
/O.CON.KBUF.FR.Y.0006.250920T0600Z-250920T1200Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
131 AM EDT Sat Sep 20 2025

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT 
SUNDAY...

* WHAT...For the first Frost Advisory, temperatures in the lower to 
  mid 30s will result in frost formation. For the second Frost 
  Advisory, temperatures in the lower to mid 30s will again result 
  in frost formation.

* WHERE...Jefferson and Lewis Counties.

* WHEN...For the first Frost Advisory, until 8 AM EDT this morning. 
  For the second Frost Advisory, from midnight tonight to 8 AM EDT 
  Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JJR
119 
WWUS71 KBUF 201221
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
821 AM EDT Sat Sep 20 2025

NYZ007-008-210030-
/O.EXP.KBUF.FR.Y.0006.000000T0000Z-250920T1200Z/
/O.CON.KBUF.FR.Y.0007.250921T0400Z-250921T1200Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
821 AM EDT Sat Sep 20 2025

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM 
EDT SUNDAY...


* WHAT...Temperatures in the lower to mid 30s will result in frost 
  formation.

* WHERE...Jefferson and Lewis Counties.

* WHEN...From midnight tonight to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TMA

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Sep 18, 7:42 PM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, Sep 18, 7:42 PM EDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
742 PM EDT Thu Sep 18 2025

.SYNOPSIS...
Strong Canadian high pressure will build southeast Friday across the
region behind the cold front. Dry and cooler weather continues
Saturday with high pressure passing to the north of the area. The
high will then slide off the east coast Sunday...with a southerly
return flow of warmer air on its backside overspreading our region
through early next week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Earlier convection is waning, therefore most areas will see dry
weather this evening.

Behind the cold front tonight, sfc high pressure will quick ridge
southeast towards the Lower Lakes. Modest northerly upslope flow and
moisture trapped beneath the inversion around ~2500 feet will keep
areas south of Lake Ontario enshrouded within cloud cover through a
decent portion of Friday morning. Other than that...temps will run
~10 degF cooler than Thursday as 850mb temps drop closer to normal
values for mid-September, 10-12 degC. Highs will be found in the 60s
to low 70s.

Clearing skies will support favorable radiational cooling conditions
Friday night with overnight temperatures dropping into the low-40s.
Frost will be possible for eastern portions of the CWA, especially
for valley locations in Lewis Co, closer to the high pressure ridge
sliding into north-central NY where 850mb temps could drop as low as
6 degC with fairly weak winds.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Large area of surface high pressure will shift southeast from
southwestern Quebec to just off the New England coast by late
Sunday, while mid/upper level ridge axis crests over our area
Sat/Sat night, before shifting east across New England on Sunday.
This will allow the current stretch of dry weather to continue right
through the upcoming weekend. Near normal temperatures Saturday will
trend some 10 degrees higher for Sunday as an east to northeast low
level flow to start the weekend veers south for the second half of
the weekend. These warmer temperatures to finish out the weekend
will also be accompanied by a noticeable jump in dew points.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A bit better chances for at least some beneficial rainfall this
period. The strong high pressure over New York and New England that
had been deflecting disturbances to our northwest over the weekend,
should be able to make some eastward progress as the ridge finally
breaks down and slides east. This will translate to chances for at
least some on and off light showers/maybe a storm or two, especially
Monday and Tuesday as a couple waves of low pressure potentially
track near or over our area. Best chances for beneficial rainfall
will be toward the Canadian border. Rain chances then lessen for the
second half of the period as high pressure tries to re-establish
itself over the region. Otherwise, temperatures will remain above
average through the period, and even a touch on the humid
side, especially first half of the period.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Winds will turn out of the north tonight, with low-level clouds
developing leading to MVFR ceilings for most terminals. These
conditions should persist through Friday morning before slowly
clearing out headed towards midday. KJHW and terminals in the
Southern Tier to Finger Lakes regions could see IFR conditions for a
period early Friday morning.

Clearing skies by Friday afternoon will allow for VFR at all area
terminals.

Outlook...

Friday night through Sunday...Mainly VFR, with southern Tier valley
fog possible each overnight/early morning.

Monday and Tuesday...VFR/MVFR with a chance of showers.

&&

.MARINE...
Moderate chop will be found on area lakes this evening as the cold
front passes through the area. Winds will become northerly tonight,
bringing near-SCA to low-end SCA conditions to eastern portions of
Lake Ontario by Friday morning. A modest gradient will persist
Friday across the Lower Lakes, with elevated winds and wave action
on the lakes.  Winds and waves will diminish Friday night through
Saturday as the sfc high passes by to our north.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/JJR
NEAR TERM...AR/Brothers
SHORT TERM...JM
LONG TERM...JM
AVIATION...AR/Brothers
MARINE...AR/Brothers/JJR
Hazardous weather outlook, Sep 18, 2:20 PM EDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
220 PM EDT Thu Sep 18 2025

NYZ001>008-010>014-019>021-085-191830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
220 PM EDT Thu Sep 18 2025

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-SLZ022-024-191830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
220 PM EDT Thu Sep 18 2025

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-191830-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
220 PM EDT Thu Sep 18 2025

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

Elevated winds across eastern Lake Ontario behind the weak cold
frontal passage will lead to near Small Craft Advisory criteria
conditions tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:38 AM EDTSmall Craft AdvisoryBUF43 hr

Nearby

Frost Advisories in New York, 2025Every frost advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.